Hail, Jackson
- When
- April 20, 9:01 AM CST
- Where
- Jackson County, Independence
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -94.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 20, 8:50 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 950 AM CDT WED APR 20 2005 .DISCUSSION... HAVE MODIFIED POP AND WEATHER GRIDS THIS MORNING TO ACCOUNT FOR PERSISTENT CONVECTIVE CLUSTER IN NORTHERN MISSOURI. WIDELY SCATTERED CONVECTION ALSO DEVELOPING FURTHER SOUTH INTO THE EASTERN SUBURBS OF THE METRO AREA. 12Z TOPEKA SOUNDING SHOWED AROUND 1500 J/KG OF SURFACE BASED CAPE...AND WHILE THESE STORMS ARE LIKELY SOMEWHAT ELEVATED...PRESENT INDICATIONS ARE THAT ENOUGH ANTECEDENT INSTABILITY LIKELY EXISTS TO KEEP ONGOING CONVECTION GOING FOR AT LEAST A FEW MORE HOURS. MARGINAL SEVERE THREAT WITH FAIRLY STEEP LAPSE RATES...13Z RUC ANALYSIS DEPICTING AROUND 7.5C/KM IN VICINITY OF CONVECTIVE CLUSTER. WE HAD A REPORT OF PENNY HAIL EARLIER IN GOWER...AND A COUPLE OF OTHER MARGINAL REPORTS ELSEWHERE. CONVECTION SHOULD DIMINISH TOWARDS THE NOON HOUR...AND AS CONVECTIVE DEBRIS CLOUD COVER ERODES DESTABILIZATION SHOULD BEGIN TO COMMENCE IN EARNEST. FRONT HAS SAGGED SOMEWHAT SOUTH...AND HAS AN INFERRED LOCATION PER SURFACE OBS FROM NEAR KCNK EAST ACROSS FAR NORTHWEST MISSOURI THEN DRAPED ACROSS EAST CENTRAL IOWA. WEAK SYNOPTIC SCALE FORCING PROGGED BY LATE AFTERNOON ALONG THE FRONT...ALONG WITH NAM PROGGED CAPE IN VICINITY OF 2000 J/KG AND MODERATE INSTABILITY... WOULD EXPECT WIDELY SCATTERED TO SCATTERED STORMS TO DEVELOP NEAR THE FRONT BY LATE AFTERNOON. BETTER CHANCE FOR RAIN MAY COME TO MUCH OF THE REGION LATER TONIGHT...AS MCS ROLLS EAST-SOUTHEAST TOWARDS THE REGION. THAT LATTER SYSTEM MAY MUDDY THE WATERS SOMEWHAT FOR SEVERE POTENTIAL ON THURSDAY...MORE ON THAT LATER. HUDSON && .PREV DISCUSSION... 535 AM CDT... HAVE RAISED POPS TO LIKELY CATEGORY FOR FAR NORTHWEST MO THROUGH MID MORNING. A NARROW EXTENSION OF WARM AIR ADVECTION CONVECTION HAS FORMED SOUTHWARD INTO FAR NORTHEAST KS DURING THE PAST HOUR. THE EARLIER CONVECTION OVER SOUTHEAST NEB...BEING FORCED SOUTHEAST BY THE COLD POOL...HAS WEAKENED SOME BUT OUTFLOW SHOULD AID THE DOWNSTREAM WARM AIR CONVECTION AS IT TRACKS EAST INTO FAR NORTHWEST MO. CURRENT THINKING IS ACTIVITY WILL WEAKEN WITHIN THE NEXT 3 OR 4 HOURS. SMALL HAIL AND HEAVY DOWNPOURS POSSIBLE WITH THIS ACTIVITY. MJ 340 AM... RAIN CHANCES NEXT COUPLE OF DAYS AND TEMPERATURES PRIMARY CONCERNS THIS FORECAST PERIOD. EAST-WEST FRONTAL BOUNDARY FROM CENTRAL NE THROUGH CENTRAL IA IS NOW CONTAMINATED BY OUTFLOW BOUNDARIES. LARGE CONVECTIVE COMPLEX OVER CENTRAL/EASTERN NE HAS FORMED A GOOD SIZED COLD POOL WHICH IS NOW FORCING CONVECTION SOUTHEAST. HAVE ADJUSTED MORNING POPS FOR FAR NORTHWEST MO TO REFLECT THIS. NAM HAS TRIED TO FORCE THIS COLD FRONT SOUTH TOO FAST. AS WI LOW TRACKS EAST BELIEVE WEAK HIGH PRESSURE WILL BUILD SOUTH ACROSS MN/IA/WI AND GRADUALLY SEND THE FRONT SOUTH IN A WEAKENED STATE. AIRMASS SOUTH OF FRONT EXPECTED TO BECOME UNSTABLE WITH SBCAPES IN THE 1500-2000 J/KG RANGE. NAM APPEARS MORE UNSTABLE THAN THIS BUT NAM LOOKS TOO HIGH WITH PROGGED DEWPOINTS IN THE MID 60S. LOW LEVEL CONVERGENCE IS LIKELY THE MAIN DRIVER FOR MID/LATE AFTERNOON CONVECTION. PROGGED SOUNDINGS SHOW AIRMASS HAS LITTLE IF ANY CIN SO AN UPPER SHORTWAVE WONT BE NEEDED TO GET THINGS GOING. HAVE CHANCE POPS IN FOR PARTS OF EASTERN AND NORTHERN CWA TO REFLECT THIS. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AREA DESPITE LACKING DEEP LAYERED SHEAR. PRIMARY SEVERE THREAT WOULD BE FROM HAIL. STRATUS ONCE AGAIN FORMING OVER CENTRAL KS WHILE MID CLOUDS COVER MOST OF CWA. STRONG ISENTROPIC LIFT AS NOTED ON 305K/310K SURFACES OVER EASTERN KS/WESTERN MO SUGGEST ELEVATED CONVECTION IS POSSIBLE THIS MORNING. HOWEVER, SATELLITE IMAGERY SHOWS NO SIGN OF COOLING TOPS THIS AREA SO WILL ONLY MENTION SLIGHT CHANCE POPS. WENT WARMER THAN GUIDANCE ON MAX TEMPERATURES AS 850MB TEMPERATURES PROGGED TO BE ABOUT 2C WARMER THAN YESTERDAY. FRONTAL BOUNDARY EXPECTED TO BACKDOOR THROUGH EASTERN CWA TONIGHT AND COULD SEE CONVECTION POP UP ALONG THIS BOUNDARY TONIGHT. STRONG DIVERGENCE ALOFT PROGGED TO FORM OVER NEBRASKA TONIGHT AND AID MCV DEVELOPMENT. QUESTIONABLE WHETHER OR NOT THE STORMS GENERATED BY THIS FEATURE WILL MAKE IT INTO CWA. NAM WHICH IS NOTED FOR GOING OVERBOARD WITH OUTFLOW BOUNDARIES DOES IT AGAIN TONIGHT. WILL NOT BANK ON IT OCCURRING BUT WILL MONITOR FOR IT TONIGHT. THURSDAY PRESENTS THE BEST DAY FOR MORE WIDESPREAD AND SEVERE CONVECTION AS CLOSED SYSTEM SHIFTS EASTWARD. HAVE KEPT 50 POPS GOING. MODERATE COLD AIR ADVECTION AND WRAP AROUND CLOUDINESS AND RAIN SHOWERS WILL MOVE THROUGH CWA ON FRIDAY. AS LONG AS IT STAYS RELATIVELY CLOUDY WOULD EXPECT MINIMAL DIURNAL TEMPERATURE SWING...ON THE ORDER OF 10F. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE MO...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 558 AM CDT WED APR 20 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 558 AM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF FAR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS MORNING. DURING THE AFTERNOON AND EVENING HOURS THUNDERSTORMS MAY FORM ALONG A FRONTAL BOUNDARY AS IT SAGS SOUTHWARD ACROSS NORTHEAST AND NORTH CENTRAL KANSAS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT ACROSS PARTS OF WEST CENTRAL MISSOURI. A FEW OF THE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS MAY BECOME SEVERE OVER NORTHEAST AND CENTRAL MISSOURI. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS THE ENTIRE REGION. THE STORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF A COLD FR0NT MOVING EAST INTO WESTERN MISSOURI. THE AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME MODERATELY UNSTABLE AND CAPABLE OF SUPPORTING THUNDERSTORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER PARTS OF NORTHEAST AND CENTRAL MISSOURI...AND AGAIN ON THURSDAY ACROSS THE ENTIRE REGION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 812 AM CDT WED APR 20 2005 MOZ002-004-012-201400- ANDREW-GENTRY-NODAWAY- 812 AM CDT WED APR 20 2005 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ANDREW...SOUTHEASTERN NODAWAY AND WESTERN GENTRY COUNTIES... AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 9 MILES SOUTH OF MARYVILLE... AND MOVING EAST AT 20 MPH. PEA TO PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. STOFLET
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 905 AM CDT WED APR 20 2005 MOZ021-201445- CLINTON- 905 AM CDT WED APR 20 2005 ...SIGNIFICANT WEATHER ALERT FOR CLINTON COUNTY... AT 901 AM CDT...A STRONG THUNDERSTORM NEAR GOWER HAD PRODUCED DIME SIZE HAIL...AND WAS MOVING EAST AT 20 MPH. HAIL UP TO PENNY SIZE...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. STOFLET
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 928 AM CDT WED APR 20 2005 MOZ021-022-201515- CALDWELL-CLINTON- 928 AM CDT WED APR 20 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CLINTON AND WESTERN CALDWELL COUNTIES... AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TURNEY...OR 28 MILES SOUTHEAST OF ST JOSEPH...AND MOVING EAST AT 25 MPH. THIS STORM WILL BE... NEAR MIRABILE BY 950 AM CDT. NEAR KINGSTON BY 1005 AM CDT. DIME SIZE HAIL WAS REPORTED AT 855 AM WHEN THIS STORM WAS NEAR GOWER. HAIL TO PENNY SIZE...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. STOFLET
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL GOWER 39.61N 94.59W
04/20/2005 0.75 INCH CLINTON MO CO-OP OBSERVER
DIME SIZE HAIL REPORTED BY COOP OBSERVER.
&&
HUDSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 950 AM CDT WED APR 20 2005 MOZ021-022-030-201530- CALDWELL-CLINTON-RAY- 950 AM CDT WED APR 20 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CLINTON...NORTHWESTERN RAY AND SOUTHWESTERN CALDWELL COUNTIES... AT 947 AM CDT...LAW ENFORCEMENT REPORTED PENNY SIZE HAIL WITH A STRONG THUNDERSTORM NEAR LATHROP...OR 33 MILES NORTHEAST OF KANSAS CITY...AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... NEAR ELMIRA BY 1005 AM CDT. NEAR MIRABILE BY 1010 AM CDT. NEAR POLO BY 1025 AM CDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. STOFLET
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HAIL LATHROP 39.55N 94.33W
04/20/2005 0.75 INCH CLINTON MO LAW ENFORCEMENT
&&
SFThe Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 15:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447045.